Hail, Vermilion
- When
- August 10, 5:36 PM CST to 5:41 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.470, -87.670
A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the late afternoon and evening of August 10th. One cell produced nickel-sized hail in Hoopeston in Vermilion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the late afternoon and evening of August 10th. One cell produced nickel-sized hail in Hoopeston in Vermilion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 10, 1:20 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 220 PM CDT Fri Aug 10 2018 .SHORT TERM...(This evening through Saturday) ISSUED AT 220 PM CDT Fri Aug 10 2018 Surface front was located roughly along I-55 as of 2 pm, with more of a secondary boundary closer to the I-80 corridor. First storm of the afternoon recently formed between Bloomington and Rantoul, along an enhanced area of cumulus development. An increase in convection is expected over the next 1-2 hours closer to I-72, where CAPE's have reached 4,000 J/kg. Some heavier rainfall rates are expected with the stronger storms as well as gusty winds, though a significant severe threat is not likely. The storms will push into southeast Illinois before tapering off after sunset. The front will not be especially fast, but should be near the Ohio River by early Saturday. High pressure will keep much of the area dry on Saturday. Leading edge of the drier air is sinking into far northern Illinois this afternoon, and will overspread our area tonight. Not an especially colder air mass behind this front, with highs Saturday still in the low-mid 80s, but humidity levels will be lower in most areas. && .LONG TERM...(Saturday night through Friday) ISSUED AT 220 PM CDT Fri Aug 10 2018 Not much has changed with the models into early next week, as a skinny upper ridge gets caught between a pair of lows to our southwest and east. A weak trough may trigger a few showers/storms Sunday afternoon, but mainly dry conditions will prevail through much of Tuesday. Latest GFS suggests a wing of precipitation pushing through in the morning, though the European and Canadian solutions are more preferred. The earlier trend of a more northern track with the mid week system continues with the latest runs, with the highest rain chances later Wednesday afternoon into the evening. Toward the end of the period, the longer range models close off a piece of energy which will drop out of the Canadian prairies mid week. The GFS is most aggressive and quicker to exit, while the European model is further south and slower with it. Timing differences prevent going more than 30-40% rain chances for now. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1217 PM CDT Fri Aug 10 2018 Cold front is near KSPI-KBMI at midday and will continue to push southeast this afternoon. Winds will turn northwest and then northerly at all TAF sites through late afternoon. Showers/storms expected to begin firing from near KSPI-KCMI shortly, and may see some MVFR or brief IFR conditions with the stronger storms between 20-23Z. Storms will largely be south of the TAF sites by 00Z. Some concern overnight with MVFR/IFR ceilings across eastern Illinois, very close to KCMI. Will only mention scattered clouds around 1500 feet there at this point. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 339 PM CDT Fri Aug 10 2018 ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 339 PM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this evening. While organized severe weather is not anticipated, the stronger storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional thunderstorms are possible from Tuesday afternoon through Thursday. It is too early to determine the potential for severe weather during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Bak
The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780891.